Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2016, 5:32 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 5:32 PM MDT (23:32 UTC)
- Expired
- Aug 11, 2016, 6:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:45 PM MDT | HAIL 1 | 10 S Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
831
WUUS55 KCYS 112332
SVRCYS
WYC015-027-120015-
/O.NEW.KCYS.SV.W.0161.160811T2332Z-160812T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
SOUTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
* UNTIL 615 PM MDT
* AT 532 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAWHIDE
BUTTES...OR 12 MILES SOUTH OF LUSK...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRAIRIE CENTER...JAY EM...RAWHIDE BUTTES AND VAN TASSELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4251 10465 4268 10465 4273 10406 4238 10406
TIME...MOT...LOC 2332Z 271DEG 32KT 4259 10452
HAIL...1.00IN
WIND...60MPH
$$
HAHN2 follow-up statements
505
WWUS55 KCYS 112356
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT THU AUG 11 2016
WYC027-120006-
/O.CAN.KCYS.SV.W.0161.000000T0000Z-160812T0015Z/
NIOBRARA WY-
556 PM MDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4247 10434 4261 10435 4261 10406 4238 10406
TIME...MOT...LOC 2356Z 284DEG 37KT 4253 10419
$$
WYC015-120015-
/O.CON.KCYS.SV.W.0161.000000T0000Z-160812T0015Z/
GOSHEN WY-
556 PM MDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN GOSHEN COUNTY...
AT 556 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PRAIRIE
CENTER... OR 20 MILES SOUTHEAST OF LUSK...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRAIRIE CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4247 10434 4261 10435 4261 10406 4238 10406
TIME...MOT...LOC 2356Z 284DEG 37KT 4253 10419
HAIL...1.00IN
WIND...60MPH
$$
HAHN904
WWUS55 KCYS 120010
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT THU AUG 11 2016
WYC015-120020-
/O.EXP.KCYS.SV.W.0161.000000T0000Z-160812T0015Z/
GOSHEN WY-
610 PM MDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOSHEN COUNTY
WILL EXPIRE AT 615 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4247 10434 4261 10435 4261 10406 4238 10406
TIME...MOT...LOC 0007Z 271DEG 32KT 4253 10419
$$
HAHNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:44 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 11, 3:44 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 344 PM MDT THU AUG 11 2016 .SHORT TERM...(This evening through Saturday night) Issued at 320 PM MDT Thu Aug 11 2016 KCYS radar loop shows scattered showers and isolated thunder developing west of a line from Cheyenne to Lusk this afternoon. Frontal boundary from this morning has moved very little...and has likely drifted a bit further east early this afternoon. Current forecast looks ok at this time...although convection has been a little slow to develop. There is a pretty large area of showers and embedded thunder across Carbon county at this hour...and believe this area will continue to move east and northeast...and likely become more organized as models continue to show a disturbance aloft moving across the forecast area through this evening. Continued to keep POP between 50 to 60 percent along and east of I25 for numerous showers and scattered thunderstorms. A few strong to marginally severe thunderstorms are expected...with some hail and strong winds possible. Showers will gradually end from west to east tonight...but will likely linger through midnight across the plains with jet energy remaining over the area. Not seeing much of a potential for fog late tonight across the plains as winds shift back into the northwest after midnight. For Friday...Models continue to show the main upper level trough moving eastward...but now do not show it stalling over Wyoming and continue progression eastward into the central Great Plains for the afternoon. This is a major change from yesterday...so lowered POP a bit since there is too much uncertainty for convection Friday afternoon. The most favorable locations will be along and just east of the Laramie Range where a weak convergence boundary will set up during the day. Temperatures will struggle to reach the mid 70's by the afternoon across southeast Wyoming...with highs around 80 across western Nebraska. Patchy fog is possible Friday night as winds become light and variable across the lower valleys. Not much change for Saturday...as northwest flow will continue. There is a slightly higher potential for showers and thunderstorms as models show a weak shortwave aloft moving across the area. Increased POP between 25 to 35 percent along and east of the Laramie Range. Highs may be a few degrees warmer compared to Friday...but will remain in the mid 70's to low 80's. .LONG TERM...(Sunday through Thursday) Issued at 220 PM MDT Thu Aug 11 2016 The models are in general agreement with the upper level ridge keeping its grip over the forecast area during the majority of the forecast period. This will result in warm temperatures with very limited precipitation chances. The ridge is expected to weaken a bit on Tuesday which may result in some isolated showers and thunderstorms. Otherwise, the next weather maker is expected to move into Alberta and Manitoba during the middle of the week. This feature may allow for more gusty winds to develop over Wyoming Wednesday and Thursday depending how much that upper level trof strengthens. At this point, the models are suggesting a significant cool down on Friday which may last through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Aug 11 2016 The main concern with this taf issuance is when the convection will begin to develop. Latest water vapor loop was showing a well defined vort lobe moving through northern Wyoming. This feature looks to be developing on the back edge of departing jet. ACARS imagery is also showing about 50 to 60kt jet streak (25-30kft) moving through northern Colorado into southeast Wyoming. This feature along with Jet energy (70-80kt at ~300mb) departing the Nebraska Panhandle. This could be an interesting setup this afternoon, but it appears like the best instability according to the LAPS data is stretching from DGW southeast to SNY. This area will need to watch for possible strong convection this afternoon. As a result, we are keeping VCTS in the TAF's this afternoon especially in the Nebraska Panhandle. Another feature we are watching on the latest water vapor imagery is some enhancement over southwest Wyoming. This convection could spread east into RWL and LAR by mid afternoon. If this convection can hold together it may spread into CYS and Nebraska Panhandle this evening. Meanwhile, the low stratus near AIA should begin to clear out during the next couple of hours. && .FIRE WEATHER... Issued at 220 PM MDT Thu Aug 11 2016 Minimal fire weather concerns through this weekend as cooler temperatures...higher humidities...and a daily chance for wetting rainfall is anticipated through Saturday. Winds will be light through the weekend with daytime humidities between 25 to 40 percent across most of the area. Relative humidities will trend lower by early next week as temperatures moderate a bit. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...REC AVIATION...REC FIRE WEATHER...TJT
Hazardous weather outlook, Aug 11, 3:58 AM MDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 358 AM MDT THU AUG 11 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119- 121030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER THE PLAINS EAST OF THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY FRIDAY AND SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ104-109>115-121030- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 11, 3:57 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 357 PM MDT THU AUG 11 2016 NEZ002-003-095-096-112230- SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE- 357 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX...SOUTHWESTERN DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 430 PM MDT... AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF FLAHERTYS CORNER...OR 36 MILES SOUTHWEST OF CHADRON... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND. LAT...LON 4239 10359 4260 10354 4256 10300 4221 10312 TIME...MOT...LOC 2156Z 286DEG 23KT 4243 10349 HAHN
Local storm report, Aug 11, 4:19 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 18 NW HEMINGFORD 42.51N 103.33W
08/11/2016 M1.50 INCH DAWES NE PUBLIC
&&
KCLocal storm report, Aug 11, 4:51 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST HEMINGFORD 42.32N 103.08W
08/11/2016 E60.00 MPH BOX BUTTE NE TRAINED SPOTTER
&&
KCSpecial weather statement, Aug 11, 5:05 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT THU AUG 11 2016 WYZ101-112345- CONVERSE COUNTY LOWER ELEVATIONS WY- 505 PM MDT THU AUG 11 2016 ...SPECIAL WEATHER STATEMENT... AT 504 PM MDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF EDNESS K WILKINS STATE PARK...OR 16 MILES EAST OF CASPER...MOVING EAST AT 30 MPH. HAIL UP TO HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENROCK...ROLLING HILLS...ROLLING HILLS ESTATES AND DEER CREEK. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 155 AND 174. LAT...LON 4284 10606 4299 10607 4321 10540 4278 10529 TIME...MOT...LOC 2304Z 260DEG 26KT 4290 10603 HAHN
Special weather statement, Aug 11, 5:08 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 508 PM MDT THU AUG 11 2016 WYZ101-102-107-108-120000- NIOBRARA COUNTY WY-GOSHEN COUNTY WY- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY- 508 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN... SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT... AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF TWO MOON CAMPGROUND...OR 22 MILES SOUTHWEST OF LUSK...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAWHIDE BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4250 10493 4268 10492 4270 10438 4247 10440 TIME...MOT...LOC 2308Z 272DEG 26KT 4259 10483 FINCH
Local storm report, Aug 11, 5:17 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 10 E HEMINGFORD 42.32N 102.88W
08/11/2016 M1.75 INCH BOX BUTTE NE TRAINED SPOTTER
&&
KCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:05 PM MDT | Special Weather Statement | CYS | Converse | 40 min |
| Aug 11, 5:08 PM MDT | Special Weather Statement | CYS | Niobrara | 52 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.